The Journal of Infectious Diseases · 1976 · 65 citations · 25 references
MedicineAudiologyOtolaryngologyClinical AudiologyHearing AssessmentOtologyAudiologic EvaluationHearing ImpairmentHearing LossOtotoxicityOtotoxicity MonitoringCochlear ToxicityConcomitant TherapyDrug-induced Hearing LossOtotoxicity MechanismsOtotoxicity PathophysiologyPharmacologic OtotoxicityVestibular Toxicity
A survey of 3,506 tobramycin‑treated patients identified 21 ototoxicity cases, which were compared to 49 controls with no reactions. Among the 21 cases, 7 had auditory‑only, 9 vestibular‑only, and 5 both deficits; most recovered, but high‑frequency losses persisted in 3 and one patient exceeded 40 dB, with risk factors including renal impairment, concurrent ototoxic drugs, and prolonged high‑dose therapy.
In a survey of data on 3,506 patients treated with tobramycin, the 21 cases of drug-related ototoxicity are reported and reviewed. In seven patients the effects were auditory only, in nine vestibular only, and in five both auditory and vestibular. Effects subsided in 14 of the 18 patients who were available for monitoring after therapy. High-frequency audiometric losses persisted in three patients, and a hearing decrease persisted in one. In only one of the three patients did audiometric losses exceed 40 decibels. The patients with drug-related ototoxicity were compared to a group of 49 patients for whom both audiometric testing (before and after therapy) and clinical observation showed that no ototoxic reactions had occurred. Preexisting renal impairment, prior and/or concomitant therapy with other possibly ototoxic drugs, and therapy for 10 days or more with a dose of greater than 3 mg/kg per day were found to be associated with ototoxicity.
25
The Physiological Basis of Medical Practice.
Archives of Internal Medicine · 1950 · 1.2K citations
Gentamicin: toxicity in perspective.